MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF LNR 28X50-52 20 DEG SZ E; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. REF LNR 28X50-52 20 DEG SZ E; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71742850
Medical Device Problem Codes Difficult to Insert (1316); Defective Device (2588)
Health Effect - Clinical Codes Failure of Implant (1924); Osteopenia/ Osteoporosis (2651); No Known Impact Or Consequence To Patient (2692)
Date of Event 08/26/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a right thr procedure, after implanting the out cup 71336450 (ref three hole shell 50mm), liner 71742850 (ref lnr 28x50-52 20 deg sz e) couldn't be implanted.Try to use the liner 71333324 (ref xlpe 28 20 deg 50-52 e), still didn't work.Try to use the out cup of 71336452 (ref three hole shell 52mm), still did not work.Due to osteoporosis of the patient, the outer cup was loose and could not be tightened many times, resulting in partial loss of the posterior wall bone.Finally, the reinforce ring and bone cement cup were used to complete the surgery.In addition, there were the bone graft and hercules bone cement to prevent infection.A delay greater than 30 min was reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
It was reported that during a right thr procedure, the surgeon had trouble getting the cup and liner to tighten, trying with two different liners and shells.Due to osteoporosis of the patient, the outer cup was loose and could not be tightened many times, resulting in partial loss of the posterior wall bone.Finally, a reinforce ring and bone cement cup were used to complete the surgery.The affected liner, intended for use in treatment, was returned and evaluated.A visual inspection of the device shows damage on the surface of the device, probably due to attempted implantation.Our quality team completed dimensional analysis on the returned product for all critical-to-quality features.Some features were noted oversized which relate to mating features on the exterior of the part.The surface of the diameter is visually damaged around the part due to the attempted implantation.No other deviations were noted.Plastic is easily distorted during attempted implantation, especially when attempting to mate with a rigid surface like the titanium on reflection shells.Based on this information, a dimensional analysis of this part is inconclusive at this time.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.There is no information that would suggest the device failed to meet specifications.A review of the complaint history on the listed part revealed no prior complaints for the listed failure mode with the same batch number.Based on this investigation, the need for corrective action is not indicated.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.A medical analysis noted x-rays and an abbreviated surgery record were provided for review.The medical information provided about the patient was limited to her rheumatoid arthritis, severe osteoporosis, fracture of the femoral neck and several rib fractures.There was no mention of a traumatic accident or any precipitating event to cause these fractures.The impact to the patient would be the pain of the fractures, the surgery and the recovery.Based on the available information, the issues with the shells and liners was likely as the report stated, due to her severe osteoporosis.Her poor bone quality required bone grafting and cement to reinforce the bone and stabilize the components.Failure of the implants cannot be concluded.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
REF LNR 28X50-52 20 DEG SZ E
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10564163
Report Number1020279-2020-04761
Device Sequence Number2779397
Product Code LPH
UDI-Device Identifier03596010232267
UDI-Public3596010232267
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K932755
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/05/2024
Device Catalogue Number71742850
Device Lot Number14EM06197
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/27/2020
Supplement Date Received by Manufacturer02/27/2021
Initial Report FDA Received Date09/21/2020
Supplement Report FDA Received Date03/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age40 YR